Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Las Vegas, NV

July 5, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 5, 2015, 11:44 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 11:44 PM MST (06:44 UTC)
Expired
Jul 6, 2015, 2:45 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 137 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:56 AM MSTFLASH FLOOD10 E Yucca, AZMOHAVE PUBLIC WORKS REPORTS BORIANA MINE ROAD AT MACKENSIE WASH WAS WASHED OUT DUE TO FLASH FLOODING. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WGUS55 KVEF 060644
FFWVEF
AZC015-060945-
/O.NEW.KVEF.FF.W.0029.150706T0644Z-150706T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1144 PM MST SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 245 AM MST
    
* AT 1142 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN JUST SOUTHEAST OF YUCCA. FLASH FLOODING OF ALAMO 
  ROAD...OR COUNTY ROAD 15...IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
  MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3480 11376 3463 11391 3468 11408 3493 11399

$$

MORGAN
2 follow-up statements
160 
WGUS75 KVEF 060756
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1256 AM MST MON JUL 6 2015

AZC015-060945-
/O.CON.KVEF.FF.W.0029.000000T0000Z-150706T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1256 AM MST MON JUL 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

AT 1249 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS HAD 
DISSIPATED BY 1230 AM OVER THE WARNED AREA ABOUT 10 TO 20 MILES 
SOUTHEAST OF YUCCA NEAR ALAMO ROAD. RADAR ESTIMATED RAINFALL OF OVER 
2 INCHES FELL IN THE WARNED AND WILL LIKELY PRODUCE FLASH FLOODING 
ALONG SECTIONS OF ALAMO ROAD THROUGH AT LEAST 245 AM.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A 
FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS 
VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3480 11376 3463 11391 3468 11408 3493 11399

$$

JA
718 
WGUS75 KVEF 060954
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 AM MST MON JUL 6 2015

AZC015-061004-
/O.EXP.KVEF.FF.W.0029.000000T0000Z-150706T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
254 AM MST MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED SOUTHEAST OF YUCCA...AND FLOODING IS NO 
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD 
CLOSURES.

LAT...LON 3480 11376 3463 11391 3468 11408 3493 11399

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:52 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 5, 10:52 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1052 PM PDT SUN JUL 5 2015

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MONDAY
BEFORE DRIER AIR BEGINS TO WORK INTO THE REGION TUESDAY. THIS WILL
START A TREND OF DRYING CONDITIONS THAT WILL LAST THROUGH THE
REMAINDER OF THE WEEK. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL THROUGH THE WEEK.
&&

.UPDATE...BASED ON THE LATEST RADAR TRENDS, GRIDS AND THUS THE
FORECAST WERE UPDATED FOR THE REST OF TONIGHT TO KEEP IN THE MENTION
OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST MOHAVE
COUNTY AS THE MOIST-DRY INTERFACE CONTINUES TO TOUCH OFF ACTIVITY IN
THIS AREA. THIS AREA HAS BEEN RELUCTANT TO SHUT DOWN AND SO IT
APPEARS THINGS HERE WILL LIKELY SLOWLY DIMINISH.

FURTHER NORTH A LARGE OUTFLOW BOUNDARY RUNNING FROM NEAR MOAPA TO
PRIMM HAS PUSHED EAST GENERATING WIND GUSTS OF 20-30 MPH (LOCALLY
HIGHER) AS IT ROLLED ON THROUGH. A FEW SHOWERS HAVE POPPED UP ALONG
THE BACK EDGE OF THIS BOUNDARY MAINLY OVER THE HIGHER TERRAIN. AS A
RESULT, I ADDED IN A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO ALLOW
FOR THIS ACTIVITY WHICH SHOULD END IN ANOTHER HOUR SO AT MOST.

THE REST OF THE FORECAST REMAINS ON TRACK OUTSIDE OF SOME MINOR SKY
COVER ADJUSTMENTS BASED ON WHERE POPS WERE TWEAKED.
&&

.PREVIOUS UPDATE...
ISSUED AT 903 PM PDT SUN JUL 5 2015

.UPDATE...A NICELY DEFINED MOIST-DRY INTERFACE BOUNDARY HAS BEEN
LIFTING NORTHEAST ACROSS THE AREA THIS EVENING ON WATER VAPOR. WE
HAVE SEEN THE BULK OF THE MORE INTENSE CONVECTION FIRE ON THIS
MOISTURE CONTENT BOUNDARY WHICH IS NOT SURPRISING. THIS BOUNDARY
CURRENTLY EXTENDS FROM EASTERN INYO COUNTY TOWARD EASTERN SAN
BERNARDINO COUNTY AND INTO FAR SOUTHWEST MOHAVE COUNTY. AREAS
SOUTHWEST OF THIS LINE ARE DONE WITH SEEING ANY SHOWER OR
THUNDERSTORM ACTIVITY FOR THE REST OF TONIGHT AS THE ATMOSPHERE HAS
STABILIZED NICELY. THE MOST ACTIVE AREAS WILL CONTINUE TO BE ALONG
THIS BOUNDARY AS IT WORKS NORTHEAST, ESPECIALLY IN CENTRAL MOHAVE
COUNTY. THE LATEST RUN OF THE HRRR SUGGESTS THAT ACTIVITY WILL TAKE
UNTIL AROUND MIDNIGHT OR SHORTLY AFTER TO WEAKEN ALTOGETHER IN
SOUTHERN NEVADA AND THUS POPS WERE INCREASED HERE TO ALLOW FOR
SHOWERS AND THUNDERSTORMS INTO A LATER PERIOD TONIGHT FOR WESTERN
CLARK, SOUTHERN NYE AND SOUTHWEST LINCOLN COUNTIES WHICH BASED ON
PRESENT RADAR TRENDS WOULD BE MOST AT RISK TO SEE ACTIVITY WORK ON
IN. FURTHER SOUTH, THE HRRR FORECASTS ACTIVITY TO WEAKEN IN MOHAVE
COUNTY, HOWEVER, GIVEN THE CURRENT LOOK ON RADAR, THIS ACTIVITY WILL
NEED TO BE WATCHED AS IT MAY GO LONGER THAN WHAT THE HRRR THINKS.

CLOUD COVER WILL STREAM EAST FROM ONGOING CONVECTION AND THE SKY
GRIDS WERE ADJUSTED UP FOR THE REST OF TONIGHT ACROSS THE EASTERN
HALF OF THE AREA.

THE REST OF THE FORECAST LOOKS IN GOOD SHAPE.
&&

.AVIATION...FOR MCCARRAN...SOME SHOWERS MAY MAKE IT INTO THE LAS
VEGAS VALLEY FROM THE WEST. CONFIDENCE ON THIS IS LOW BUT IF ANY DO
WE COULD SEE ERRATIC AND GUSTY WINDS AS WELL REDUCED CIGS. THE BEST
TIME ON THIS WOULD BE THROUGH 08Z OR SO MONDAY. OTHERWISE LOOK FOR
WINDS TO FAVOR TYPICAL DIURNAL DIRECTIONS THROUGH MONDAY EVENING.
ONCE AGAIN THERE COULD BE A FEW SHRA AND TSRA ON MONDAY IN AND
AROUND THE LAS VEGAS VALLEY MAINLY AFTER 20Z. GENERALLY SCT-BKN
CLOUDS AOA 10K-15K FEET WITH LOWER BASES IN AND NEAR ANY SHRA/TSRA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL CONTINUE THROUGH THE EVENING AND SHOULD
DECREASE GRADUALLY BETWEEN 06Z AND 10Z MONDAY. ACTIVITY WILL MAINLY
BE EAST OF KTPH-KDRA-KEED LINE. GUSTY AND ERRATIC WINDS IN AND NEAR
ANY SHRA/TSRA WITH CIGS AND VSBY REDUCED TO MVFR OR LOWER. OTHERWISE
WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONAL TRENDS OVERNIGHT INTO
MONDAY EVENING. ONCE AGAIN ON MONDAY SCT SHRA/TSRA ACROSS THE AREA
MAINLY AFTER 20Z AND ENDING BETWEEN 03Z AND 07Z TUESDAY. FAVORED
AREAS WILL BE IN THE HIGHER ELEVATIONS WITH SHRA/TSRA MOVING
NORTHEAST. SCT-BKN CIGS MAINLY AOA 10-15K FEET WITH LOWER BASES NEAR
ANY SHRA/TSRA. VSBY MAY BE REDUCED TO MVFR OR LOWER IN AND NEAR ANY
SHRA/TSRA.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 120 PM PDT SUN JUL 5 2015

.DISCUSSION...MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE AREA
MONDAY FOR ANOTHER DAY OF ISOLATED THUNDERSTORMS. DO NOT SEE ANY
SPECIFIC TRIGGER FOR STORMS OTHER THAN HEATING AND TERRAIN. A DRYER
SOUTHWEST FLOW IS EXPECTED TO PUSH THE MOISTURE EAST TUESDAY WITH
JUST A FEW ISOLATED STORMS OVER THE FAR EAST CWA TUESDAY AFTERNOON.
WEDNESDAY THROUGH THE END OF THE WEEK WE WILL SEE DRY CONDITIONS AS
THE SOUTHWEST FLOW REMAINS IN PLACE. TEMPERATURES WILL ALSO REMAIN A
FEW DEGREES BELOW NORMAL THROUGH THE WEEK.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE/AVIATION...STACHELSKI
PREVIOUS...GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 5, 6:28 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HEAVY RAIN       6 NNE SUMMERLIN         36.27N 115.25W
07/05/2015  E0.35 INCH       CLARK              NV   PUBLIC

            SEVERAL STREETS HAD SEVERAL INCHES OF STANDING WATER ON
            THEM IN FAR NORTHWEST LAS VEGAS INCLUDING TENAYA AND
            AZURE AND FARM BETWEEN TENAYA AND TORREY PINES.

&&

STACHELSKI
Local storm report, Jul 5, 7:08 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      12 N FIVE MILE RAWS     36.05N 117.95W
07/05/2015                   INYO               CA   NEWSPAPER

            MUD AND WATER WASHED ONTO ROADS NEAR THE COSO JUNCTION
            REST AREA.

0614 PM     FLASH FLOOD      2 E STOVEPIPE WELLS     36.60N 117.11W
07/05/2015                   INYO               CA   LAW ENFORCEMENT

            VEHICLES WERE REPORTED STUCK ON HIGHWAY 190 NEAR THE
            MESQUITE SAND DUNES. WATER WAS REPORTED TO BE HALFWAY UP
            THE SIDE OF VEHICLE TIRES.

&&

STACHELSKI
Local storm report, Jul 5, 7:24 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      DEATH VALLEY JUNCTION   36.30N 116.41W
07/05/2015                   INYO               CA   TRAINED SPOTTER

            THE AMARGOSA OPERA HOUSE REPORTED SEVERAL INCHES OF WATER
            FLOODED THE ENTIRE PARKING LOT AND THAT WATER HAD ENTERED
            THE OPERA HOUSE AND WAS FLOODING IT.

&&

STACHELSKI
Local storm report, Jul 5, 8:30 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      6 NNE ESSEX             34.81N 115.20W
07/05/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            TWO VEHICLES WERE REPORTED STUCK IN FLOODWATERS ON THE
            GOFFS ROAD OFFRAMP.

&&

STACHELSKI
Local storm report, Jul 5, 11:00 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ANCIENT BRISTLECONE VC  37.39N 118.18W
07/05/2015  M0.50 INCH       INYO               CA   PARK/FOREST SRVC

            HALF-INCH DIAMETER HAIL FELL AT THE SCHULMAN GROVE
            VISITOR CENTER FOR ABOUT 45 MINUTES AND ACCUMULATED ON
            THE GROUND. THE EVENT TIME IS AN ESTIMATE.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 6, 1:53 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 6, 3:56 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.